Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Feb 5, 2023, 12:54 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 6, 2023, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2023, 12:54 PM CST (18:54 UTC)
- In effect from
- Feb 6, 2023, 10:00 AM CST
- Expired
- Feb 6, 2023, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3200 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS74 KMAF 051854 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1254 PM CST Sun Feb 5 2023 NMZ027-TXZ270-271-061030- /O.UPG.KMAF.HW.A.0006.230206T1600Z-230207T0200Z/ /O.NEW.KMAF.HW.W.0006.230206T1600Z-230207T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 1254 PM CST Sun Feb 5 2023 /1154 AM MST Sun Feb 5 2023/ ...HIGH WIND WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Monday. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
360 WWUS74 KMAF 060747 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 147 AM CST Mon Feb 6 2023 NMZ027-TXZ270-271-070200- /O.CON.KMAF.HW.W.0006.230206T1600Z-230207T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 147 AM CST Mon Feb 6 2023 /1247 AM MST Mon Feb 6 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 10 AM CST /9 AM MST/ this morning to 8 PM CST /7 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
412 WWUS74 KMAF 061930 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 130 PM CST Mon Feb 6 2023 NMZ027-TXZ270-271-070200- /O.CON.KMAF.HW.W.0006.000000T0000Z-230207T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 130 PM CST Mon Feb 6 2023 /1230 PM MST Mon Feb 6 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 8 PM CST /7 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 5, 11:58 AM CST, 56 minutes earlier.
Area forecast discussion, Feb 5, 11:58 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1158 AM CST Sun Feb 5 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday afternoon)
Issued at 240 AM CST Sun Feb 5 2023
A fairly progressive setup expected over the next few days, but
warmth will really be the story for this forecast. Ridge axis
ahead of a broad upper trough along the Pacific coast will
motion overhead this afternoon with highest heights bisecting all
of W TX and SE NM leading to very warm temperatures this
afternoon. Thermal ridge axis will align from SW TX up through the
Caprock with highs breaching the 70s for basically every location
not above 6000 ft MSL, and even some 80s solidly positioned over
the Stockton Plateau and lower-RGV. This will occur under breezy
south to southwest flow and full sunshine, so the downsloping
component and full radiative element will aid in achieving these
very warm temperatures today.
We'll see our western trough motion rapidly to the east with the
axis encompassing all of NM by Monday afternoon and evening. The
highest heights may be shoved eastward along with the thermal
ridge, but persistent downslope component along with ample warmth
in the boundary layer will allow for another very warm day
centered over much of the region. Highs will once again break the
70s for almost the entire portion of W TX and SE NM with 80s
solidly located along the Pecos/Rio Grande river valleys and
adjacent low plains. Prevailing SW flow aloft will continue, but
speeds will increase areawide ahead of our trough axis moving into
the area. A mid-level speed max on the lee side of the trough
will overspread the western reaches of the CWA Monday afternoon
with an elevated wind threat for the typical Guadalupe Mtns. High
winds are likely to develop late- Monday AM and continue through
the daytime hours before a slow degradation in speeds just after
the forecast period. As a result, a High Wind Watch has been
issued for the above time frame and area in question. No
precipitation expected the next 36-48 hrs.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 240 AM CST Sun Feb 5 2023
Monday evening, windy conditions across the Guadalupe Mountains and
through Guadalupe Pass will diminish ahead of a cold front that
will move through the region Monday night. This front will result
in a northwesterly to northerly wind shift by Tuesday morning, as
well as colder overnight lows, especially across western areas.
Lows across the west will be in the lower to middle 30s, with
lower 40s east, and middle 40s through portions of the Rio Grande
Valley. Tuesday will see a sharp drop to below normal
temperatures, with highs in the 50s for most, with 40s across
northern areas and the higher terrain, and 60s through the Rio
Grande Valley, roughly 20 to 30 degrees cooler than Monday. The
trough responsible for the windy conditions Monday will move over
the region on Tuesday, though is progged to maintain a positive
tilt, which would keep the best precipitation chances focused
across eastern areas. That said, rain chances begin to increase on
Tuesday morning, then continue into Tuesday night before quickly
diminishing Wednesday morning as the trough lifts across the
Central Plains. Most locations will see rain, though for portions
of Southeast New Mexico and the higher terrain from the Guadalupe
Mountains south to the Davis Mountains, a rain/snow mix or even
all snow may be possible Tuesday night and early Wednesday
morning. Little to no accumulation is expected, and depending on
the evolution of this trough, precipitation chances may decrease
between now and Tuesday/Wednesday, given the positive tilt
typically limits what we see in our neck of the woods.
To be expected, Wednesday will be another cool day, though
slightly warmer as skies clear and temperatures climb into the
50s and lower 60s. Similar conditions are expected Thursday,
though a cold front associated with another trough trough moving
across the northern Plains toward the Middle Mississippi Valley
will send another cold front through the area Thursday night. This
front will yield another cooldown back into the 40s and 50s on
Friday, with a warming trend then expected through the weekend as
ridging begins building to the west. After Wednesday morning, dry
conditions will prevail through the extended.
&&
.AVIATION...
(18Z TAFS)
Issued at 1157 AM CST Sun Feb 5 2023
VFR conditions and light winds will continue the next 24 hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 46 77 40 / 0 0 0 10
Carlsbad 77 42 76 36 / 0 0 0 0
Dryden 75 41 72 46 / 0 0 0 0
Fort Stockton 79 49 82 40 / 0 0 0 0
Guadalupe Pass 69 46 66 34 / 0 0 0 0
Hobbs 74 39 75 34 / 0 0 0 0
Marfa 74 37 75 32 / 0 0 0 0
Midland Intl Airport 76 44 78 40 / 0 0 0 10
Odessa 75 44 77 40 / 0 0 0 10
Wink 77 38 79 37 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Monday morning through Monday evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...High Wind Watch from Monday morning through Monday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...87
LONG TERM....84
AVIATION...10Hazardous weather outlook, Feb 5, 2:10 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 210 AM CST Sun Feb 5 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-060815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 210 AM CST Sun Feb 5 2023 /110 AM MST Sun Feb 5 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Windy to very windy conditions may be possible across the Guadalupe Mountains and through Guadalupe Pass Monday into Monday night. A High Wind Watch is in effect. A wintry mix may be possible for portions of Southeast New Mexico and the higher terrain from the Guadalupe Mountains south to the Davis Mountains Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 1:36 AM CST | High Wind Watch | MAF | Culberson | 11 hr |
Nearby
High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.